Back to Ask the Diabetes Team Ask the Diabetes Team

From Pennsylvania, USA:

My 13 year old son, diagnosed with type 1 diabetes five months ago, is taking Humalog with NPH at breakfast and dinner. Why does he need about 75-90 grams to cover the morning NPH but only 20-35 grams to cover the dinner NPH? Should the smaller carb to insulin ratio at night as compared to the morning be a concern as it relates to the risk of nocturnal hypoglycemia?

If a child is 100 mg/dl [5.7 mmol/L] or less at bedtime, what is the minimum recommended snack that will safely take that child through the night without hypoglycemia risks? If a child is 70 mg/dl [3.9 mmol/L] after a bedtime snack (but before the dinner NPH has kicked in) would my son have made it safely through the night if I had not awakened him up to give him an additional 27 grams of carb?

I was informed that most children will wake up if their blood sugar gets to low at night. Great that most do, but what if one does not? What can happen? Second, how low can the blood sugar actually get at night for it to be worrisome?


Your son should not have a problem unless the NPH insulin dose is excessive or he has changes that affect the insulin during the night (such as a lot of activity or exercise before bed or a change in the routine such as a stay-up late sleep over).

The amount of snack needed at bedtime if the blood sugar is less than 100 mg/dl [5.7 mmol/L] really varies on the individual child. You should ask your son's dietitian. I prefer that children eat more protein as the bedtime snack which is converted to sugar over a longer period of time to "cover" them during the night. Another option includes the various types of slow-release glucose snack bars (such as Extend) which contain uncooked cornstarch.

It's hard to predict whether or not your son would have made it safely through the night if you had not awakened him up to give an additional snack. So, I'd have to say, maybe. In general, the bedtime glucose should be over 100 mg/dl [5.6 mmol/L] to give some "cushion" to fall back on.

As scary as this sounds, the worst case scenario if one does not awaken with a low is an extremely tragic, but fortunately extremely uncommon, process called the The Dead in Bed Syndrome. The presumption is that the low glucose caused an unusual heart rhythm problem, but that is not been proved. Daytime low glucoses do not typically cause heart rhythm problems, and low glucoses can lead to convulsions which can be extremely scary and sometimes dangerous.

How low the blood sugar can actually get can at night for it to be worrisome hinges on the patient. Sometimes, it is not the absolute value of the glucose, but rather how fast it is falling. A rapid change from 150 mg/dl [8.3 mmol/L] to 70 mg/dl [3.9 mmol/L] (although 70 is "normal") could possibly cause a seizure in a susceptible person.


Original posting 9 Oct 2003
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.